Surveillance data showed more adverse events for children exposed to hydrocodone than codeine
FRIDAY, July 13, 2018 (HealthDay News) — New research supports expanded restrictions on opioid-containing cough and cold medications (CCMs) for children, according to a short communication published recently in Clinical Toxicology.
Ian M. Paul, M.D., from the Penn State College of Medicine in Hershey, and colleagues characterized adverse events in children <12 years old associated with CCMs that include both an opioid (codeine or hydrocodone) and over-the-counter ingredient. Cases were identified from a safety surveillance program (January 2008 and December 2015).
The researchers found that 114 of the 7,035 cases reviewed (2 percent) involved an opioid-containing product. The adverse event was at least potentially related to the opioid ingredient in 98 cases (39 percent codeine; 61 percent hydrocodone). Three fatality cases involved CCMs with hydrocodone and an antihistamine. Somnolence, lethargy, and/or respiratory depression were more commonly reported among non-fatal hydrocodone cases versus non-fatal codeine cases (86 versus 61 percent; P = 0.005).
“Health care providers should never prescribe opioid-containing cough and cold products to children,” Paul said in a statement. “Ever.”
Copyright © 2018 HealthDay. All rights reserved.